Alert archive / Oregon / Beach Hazards Statements in 2019

Beach Hazards Statement 12, NWS Medford, OR

November 11, 2019Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Nov 11, 2019, 1:53 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Nov 14, 2019, 10:00 AM PST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Nov 11, 2019, 1:53 PM PST (21:53 UTC)
In effect from
Nov 14, 2019, 10:00 AM PST
Expired
Nov 15, 2019, 7:00 AM PST
In force
21 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WHUS46 KMFR 112153
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
153 PM PST Mon Nov 11 2019


...Sneaker Waves Possible Thursday afternoon and evening...

.Long period ocean swell will combine with other waves creating
the possibility for sneaker waves at all beaches.

ORZ021-022-120600-
/O.NEW.KMFR.BH.S.0012.191114T1800Z-191115T0600Z/
South Central Oregon Coast-Curry County Coast-
153 PM PST Mon Nov 11 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

The National Weather Service in Medford has issued a Beach
Hazards Statement for sneaker waves...which is in effect from 
Thursday morning through Thursday evening. 

* Hazards...Elevated risk of sneaker waves.

* Timing...Thursday 10 am until Thursday 10 pm

* Locations Include...Beaches along the coast.

* Potential Impacts...Sneaker waves with high run-ups can knock 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
9 follow-up statements
491 
WHUS46 KMFR 120544
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
944 PM PST Mon Nov 11 2019

...Sneaker Waves Possible Thursday afternoon and evening...

.Long period ocean swell will combine with other waves creating
the possibility for sneaker waves at all beaches.

ORZ021-022-122200-
/O.CON.KMFR.BH.S.0012.191114T1800Z-191115T0600Z/
South Central Oregon Coast-Curry County Coast-
944 PM PST Mon Nov 11 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
MORNING THROUGH THURSDAY EVENING...

* Hazards...Elevated risk of sneaker waves.

* Timing...Thursday 10 am until Thursday 10 pm

* Locations Include...Beaches along the coast.

* Potential Impacts...Sneaker waves with high run-ups can knock 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
314 
WHUS46 KMFR 122200
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
200 PM PST Tue Nov 12 2019

...Sneaker Waves Possible Thursday afternoon and evening...

.Long period ocean swell will combine with other waves creating
the possibility for sneaker waves at all beaches.

ORZ021-022-131100-
/O.CON.KMFR.BH.S.0012.191114T1800Z-191115T0600Z/
South Central Oregon Coast-Curry County Coast-
200 PM PST Tue Nov 12 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
MORNING THROUGH THURSDAY EVENING...

* Hazards...Elevated risk of sneaker waves.

* Timing...Thursday 10 am until Thursday 10 pm

* Locations Include...Beaches along the coast.

* Potential Impacts...Sneaker waves with high run-ups can knock 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
005 
WHUS46 KMFR 130909
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
109 AM PST Wed Nov 13 2019

...Sneaker Waves Possible Thursday afternoon and evening...

.Long period ocean swell will combine with other waves creating
the possibility for sneaker waves at all beaches.

ORZ021-022-132200-
/O.CON.KMFR.BH.S.0012.191114T1800Z-191115T0600Z/
South Central Oregon Coast-Curry County Coast-
109 AM PST Wed Nov 13 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
MORNING THROUGH THURSDAY EVENING...

* Hazards...Elevated risk of sneaker waves.

* Timing...10 am Thursday until 10 pm Thursday.

* Locations Include...All beaches.

* Potential Impacts...Sneaker waves with high run-ups can knock 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
990 
WHUS46 KMFR 132208
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
208 PM PST Wed Nov 13 2019

...Sneaker Waves Possible Thursday afternoon and evening...

.Long period ocean swell will combine with other waves creating
the possibility for sneaker waves at all beaches.

ORZ021-022-141115-
/O.EXT.KMFR.BH.S.0012.191114T1800Z-191115T1200Z/
South Central Oregon Coast-Curry County Coast-
208 PM PST Wed Nov 13 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM THURSDAY MORNING
THROUGH LATE THURSDAY NIGHT...

* Hazards...Elevated risk of sneaker waves.

* Timing...10 am Thursday until 10 pm Thursday.

* Locations Include...All beaches.

* Potential Impacts...Sneaker waves with high run-ups can knock 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
225 
WHUS46 KMFR 140859
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1259 AM PST Thu Nov 14 2019

...Sneaker waves possible this morning through this evening...

.Long period ocean swell will combine with other waves to create
the possibility for sneaker waves at all beaches.

ORZ021-022-150600-
/O.CON.KMFR.BH.S.0012.191114T1800Z-191115T1200Z/
South Central Oregon Coast-Curry County Coast-
1259 AM PST Thu Nov 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM PST THIS
MORNING THROUGH LATE TONIGHT...

* Hazards...Elevated risk of sneaker waves.

* Timing...10 am this morning until 10 pm tonight.

* Locations Include...All beaches.

* Potential Impacts...Sneaker waves with high run-ups can knock 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
678 
WHUS46 KMFR 142201
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
201 PM PST Thu Nov 14 2019

...Sneaker waves possible this morning through this evening...

.Long period ocean swell will combine with other waves to create
the possibility for sneaker waves at all beaches.

ORZ021-022-150600-
/O.CON.KMFR.BH.S.0012.000000T0000Z-191115T1200Z/
South Central Oregon Coast-Curry County Coast-
201 PM PST Thu Nov 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* Hazards...Elevated risk of sneaker waves.

* Timing...10 am this morning until 10 pm tonight.

* Locations Include...All beaches.

* Potential Impacts...Sneaker waves with high run-ups can knock 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
577 
WHUS46 KMFR 142336
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
336 PM PST Thu Nov 14 2019

...Sneaker waves possible through 4 AM PST Friday morning...

.Long period ocean swell will combine with other waves to create
the possibility for sneaker waves at all beaches.

ORZ021-022-151200-
/O.CON.KMFR.BH.S.0012.000000T0000Z-191115T1200Z/
South Central Oregon Coast-Curry County Coast-
336 PM PST Thu Nov 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH 4 AM PST
Friday morning...

* Hazards...Elevated risk of sneaker waves.

* Timing...Until 4 am PST Friday morning.

* Locations Include...All beaches.

* Potential Impacts...Sneaker waves with high run-ups can knock 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
BTL
354 
WHUS46 KMFR 151155
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
355 AM PST Fri Nov 15 2019

...Sneaker waves possible through 7 AM PST Friday morning
   south of Port Orford...

.Long period ocean swell will combine with other waves to create
the possibility for sneaker waves at all beaches south of Port
Orford.

ORZ021-151300-
/O.EXP.KMFR.BH.S.0012.000000T0000Z-191115T1200Z/
South Central Oregon Coast-
355 AM PST Fri Nov 15 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 AM PST EARLY THIS
   MORNING...

The threat of sneaker waves has diminished.

&&

$$

ORZ022-151500-
/O.EXT.KMFR.BH.S.0012.000000T0000Z-191115T1500Z/
Curry County Coast-
355 AM PST Fri Nov 15 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 7 AM PST THIS
   MORNING...

* Hazards...Elevated risk of sneaker waves.

* Timing...Until 4 am PST Friday morning.

* Locations Include...All beaches south of Port Orford.

* Potential Impacts...Sneaker waves with high run-ups can knock 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping victims underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
385 
WHUS46 KMFR 151450
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
650 AM PST Fri Nov 15 2019

ORZ022-151600-
/O.EXP.KMFR.BH.S.0012.000000T0000Z-191115T1500Z/
Curry County Coast-
650 AM PST Fri Nov 15 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 7 AM PST THIS MORNING...

The threat of sneaker waves has diminished.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Nov 11, 8:01 AM PST, 5 hours 52 minutes earlier.

Area forecast discussion, Nov 11, 8:01 AM PST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Medford OR
801 AM PST Mon Nov 11 2019

.DISCUSSION...11/12Z NAM in.

A long wave ridge off the coast will move onshore tonight. A
short wave moving up the back side of the ridge will push a
surface front onshore Tuesday.

Most, if not all, of the associated precipitation will remain
north of the area. The GFS ensemble is dry until Thursday night.
The EC ensemble does show some light precipitation for North Bend
but only 1 of the 50 members shows measurable precipitation. The
current forecast has a slight chance of rain across northern Coos
and northwest Douglas counties Tuesday afternoon. Won't go any
higher than that at this time. As for the high temperatures, it
will be a warm day on the south coast with weak offshore flow.
Highs around Brookings will be 10-15 degrees above normal while
the rest of the coast will be less than 5 degrees above normal.
The Umpqua Basin will see highs 5-10 degrees above normal. The
rest of the area will see highs around 15 degrees above normal.

Once that system moves through the offshore ridge will return
along with dry weather everywhere. The Tuesday highs will be
similar to the Monday highs, except for the south coast, which
will be cooler due to the return of marine air, and the east side,
which will be several degrees warmer. Wednesday will also be dry,
with highs similar to the Tuesday highs.

The ridge will move onshore Wednesday, then an upper trough will
approach from the west. This will bring another front in Thursday
night, but Thursday will remain dry.

&&

.AVIATION...For the 11/12Z TAFs...Patchy MVFR will linger along
the coast north of Cape Blanco early this morning while widespread
IFR/LIFR fog in the Willamette Valley extends into the Umpqua
Valley. These conditions will slowly improve from mid-morning with
VFR expected in the afternoon. Conditions should deteriorate
again this evening along the coast into the Coquille and Umpqua
Valleys with more widespread IFR/LIFR also expected late Monday
night south of Cape Blanco and near Grants Pass. Elsewhere, VFR
conditions will prevail through Tuesday morning. -DW

&&

.MARINE...Updated 230 AM PST Monday 11 November 2019...A weak thermal
trough will linger at the coast today. Seas will build slightly
Tuesday as a weak warm front brushes past north of the waters.
Weak high pressure follows Wednesday. But, conditions will
deteriorate rapidly Thursday as a cold front approaches and a long
period west swell builds into the waters. Expect gusty south winds
Thursday into Thursday Night as the front passes. Steep seas will
likely peak on Friday but remain elevated into the weekend with
additional fronts expected into early next week. -DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Air Stagnation Advisory until 10 AM PST Tuesday for
        ORZ023-024-026-029-030.

CA...None.

Pacific Coastal Waters...None.

15/10/11

Nearby

Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.